Wyoming, 2004

High Wind in Wyoming, March 6, 2004

March 6, 2004 · NWS RIW · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 6, 3:47 AM MST, 43 minutes earlier.

Area forecast discussion, Mar 6, 3:47 AM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
347 AM MST SAT MAR 6 2004

.TODAY THROUGH MONDAY NIGHT...
SHORTWAVE OVER WEST/CENTRAL MONTANA EARLY THIS MORNING PRODUCING
SOME SNOW IN THE WEST THIS MORNING.  WINDS WERE CRANKING PRETTY GOOD
AROUND THE CODY FOOTHILLS AND ABSAROKAS FRIDAY AFTERNOON AND
EVENING...THOUGH HAVE DECREASED WELL BELOW HIGH WIND CRITERIA.
WILL CANCEL THE WARNING THERE AT PACKAGE ISSUANCE.  HIGH WINDS
REPORTED IN THE GREEN MOUNTAINS AREA THROUGHOUT THE EVENING AND
EARLY MORNING HOURS...AND CASPER HAS FINALLY BREACHED 35KT AND
EXPECT IT TO CONTINUE THROUGH AT LEAST MID DAY.  SWEETWATER COUNTY
AND LINCOLN COUNTY WILL GET GOING DURING THE DAYLIGHT HOURS AS H7
GRADIENT TIGHTENS FURTHER WITH 50+KT WINDS OVER SOUTHWEST WYOMING.
ROAD CLOSURES WERE REPORTED AROUND THE GREEN MOUNTAINS THIS MORNING
DUE TO BLOWING AND DRIFTING SNOW.  BLOWING SNOW ALSO LOWERING VIS
AROUND CASPER AND ROCK SPRINGS...SO WILL EXPAND BLOWING SNOW IN THE
GRIDS TO COVER THESE AREAS.  SHORTWAVE TO QUICKLY MOVE THROUGH
NORTHEAST WYOMING TODAY. SNOW WILL PERSIST IN THE WEST THIS
MORNING...THOUGH SHOULD TAPER OFF TO SHOWERS AFTER 18Z WITH TROF
PASSAGE.  WILL LET THE WINTER WEATHER ADVISORIES CONTINUE THROUGH THE
ORIGINAL 18Z EXPIRATION TIME.  TROF PASSAGE WILL CAUSE WINDS TO
INCREASE ACROSS THE CWA.  JOHNSON COUNTY WILL PROBABLY GET CLOSE TO
HIGH WIND CRITERIA...BUT WONT ISSUE ANY HIGHLIGHT THERE. TIGHT
GRADIENT RELAXES GRADUALLY SATURDAY NIGHT AS HIGH PRESSURE BUILDS IN.
GRADIENT STAYS TIGHT SUNDAY ESPECIALLY IN THE NORTHERN MOUNTAINS
SUNDAY AS A SHORTWAVE MOVES OVER THE RIDGE ACROSS SOUTHERN CANADA.
RIDGE BUILDS IN FROM THE SOUTHWEST UNITED STATES WITH WYOMING ON THE
FRONT SIDE IN NORTHWEST FLOW.  GOOD WARM AIR ADVECTION SUNDAY NIGHT.
SNOW COVERED BASINS MAY NEED TO BE COOLED DOWN AS STRONG INVERSIONS A
SURE BET.

.TUESDAY THROUGH SATURDAY...
UPPER LEVEL RIDGE CONTINUES TO INFLUENCE THE AREA WEATHER ON TUESDAY.
THE UPPER FLOW BECOMES MORE ZONAL WEDNESDAY THROUGH FRIDAY. THE GFS
IS GENERATING TO MUCH QPF AS IT ONLY INDICATES A WEAK 500 MB SHORT
WAVE MOVING ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. WILL GO WITH
A DRY FORECAST...BESIDES SLGT CHC TO CHC POPS ACROSS THE WEST ON
WEDNESDAY. TEMPS LOOK MILD THROUGH MUCH OF THE EXTENDED WITH 700 MB
TEMPS OF MOSTLY IN THE -4 TO 2 DEG C RANGE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY THROUGH NOON TODAY
FOR ZONES 1..12>15..23>25.

HIGH WIND WARNING THROUGH THIS AFTERNOON FOR ZONES
19..20..22..27>30.

&&

TWB/MC
Hazardous weather outlook, Mar 5, 3:48 PM MST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
348 PM MST FRI MAR 5 2004

WYZ001>020-022>030-061159-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
348 PM MST FRI MAR 5 2004

...WINTER WEATHER ADVISORIES FOR PORTIONS OF WESTERN WYOMING LATE
TONIGHT THROUGH NOON SATURDAY...
...HIGH WIND WARNING TONIGHT AND SATURDAY FOR PORTIONS OF
SOUTHERN AND CENTRAL WYOMING...ABSAROKA MOUNTAINS AND CODY
FOOTHILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL BRING STRONG WINDS TO PORTIONS OF CENTRAL
AND SOUTHERN WYOMING BEGINNING THIS EVENING.  SOUTHWEST TO WEST
WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE IN THE LOWER
ELEVATIONS...WHILE WINDS OF 50 TO 60 MPH WITH GUSTS TO 75 MPH ARE
POSSIBLE IN THE ABSAROKA MOUNTAINS AND CASPER MOUNTAIN.  VERY WINDY
CONDITIONS WILL OCCUR IN MOST OTHER AREAS AS WELL.  SNOW WILL ALSO
FALL IN THE WEST...BECOMING POSSIBLY HEAVY AT TIMES AFTER MIDNIGHT
THROUGH NOON SATURDAY. STRONG WINDS WILL CREATE SIGNIFICANT BLOWING
AND DRIFTING SNOW IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG WINDS WILL CONTINUE THROUGH SATURDAY NIGHT.  THESE WINDS ARE
EXPECTED TO PRODUCE SOME BLOWING AND DRIFTING SNOW THROUGHOUT
THE AREA...MAINLY IN THE MOUNTAINS. THE ONLY EXCEPTION WILL BE THE
BIG HORN BASIN WHERE LITTLE IF ANY SNOW EXISTS.  SNOW WILL TAPER TO
SNOW SHOWERS DURING SATURDAY AFTERNOON IN THE WEST...BUT IS EXPECTED
TO CONTINUE THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY NEW SNOW ACCUMULATIONS.

LIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
March 6, 4:30 AM MST to 8:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383737.